TV Article

Fresh New Eye-deas

CBS gets daring with ''Moonlight,'' a vampire mythology from ''Matrix'' producer Joel Silver, and ''Kid Nation,'' a new reality show where kids create a mini-society

Alex O'Loughlin in Moonlight
Image credit: Robert Voets
Alex O'Loughlin in Moonlight

Vowing to ''throw out the rule book'' by programming shows that are ''daring and different,'' CBS Entertainment President Nina Tassler on Wednesday announced a fall schedule that includes three new serialized dramas and a provocative reality show about a mini-society for kids.

Tassler wasn't kidding when she promised to shake things up: Among the new picks for the 2007-08 season is a period piece about open marriage called Swingtown, though sadly (at least for voyeurs) the drama won't debut until midseason in a 10 p.m. time slot. Instead, CBS will roll out a Cuban-American family drama starring Jimmy Smits called Cane, a vampire mythology from The Matrix's Joel Silver called Moonlight, starring newcomer Alex O'Loughlin, and a musical drama that's based on the BBC hit Viva Blackpool called Viva Laughlin, which co-stars Hugh Jackman (The Boy From Oz).

The network's alternative department also stepped up for fall with a clever new franchise called Kid Nation, in which 40 youths aged 8 to 14 are literally dropped into a ghost town in New Mexico and forced to create their own society. No one is eliminated, and children are given the choice to either go home or help build a responsible community. It's from Tom Forman (Extreme Makeover: Home Edition).

''This year we have the stability and the strength so we can try new things,'' explained Tassler.

CBS picked up just one new comedy for fall: The Big Bang Theory from Two and a Half Men's Chuck Lorre and Gilmore Girls' Bill Prady. The sitcom, starring Johnny Galecki (Roseanne) and Jim Parsons (Judging Amy), is about a couple of eggheads who practically go brain-dead whenever they encounter a gorgeous new neighbor, played by Kaley Cuoco (8 Simple Rules).

The midseason fave Rules of Engagement, starring David Spade, earned a spot in the lineup, bumping The New Adventures of Old Christine until midseason, when The Amazing Race will also return. Jericho failed to make the cut for fall, as did the ratings-challenged The Class and Close to Home. Without a Trace will return to its old 10 p.m. Thursday time slot, while the year-old Shark will replace it on Sundays.

CBS Lineup, Fall 2007

* New programs

MONDAY
8:00-8:30 p.m.: How I Met Your Mother
8:30-9:00 p.m.: The Big Bang Theory *
9:00-9:30 p.m.: Two and a Half Men
9:30-10:00 p.m.: Rules of Engagement
10:00-11:00 p.m.: CSI: Miami

TUESDAY
8:00-9:00 p.m.: NCIS
9:00-10:00 p.m.: The Unit
10:00-11:00 p.m.: Cane *

WEDNESDAY
8:00-9:00 p.m.: Kid Nation *
9:00-10:00 p.m.: Criminal Minds
10:00-11:00 p.m.: CSI: NY

THURSDAY
8:00-9:00 p.m.: Survivor
9:00-10:00 p.m.: CSI: Crime Scene Investigation
10:00-11:00 p.m.: Without a Trace

FRIDAY
8:00-9:00 p.m.: Ghost Whisperer
9:00-10:00 p.m.: Moonlight *
10:00-11:00 p.m.: Numb3rs

SATURDAY
8:00-9:00 p.m.: Crimetime Saturday
9:00-10:00 p.m.: Crimetime Saturday
10:00-11:00 p.m.: 48 Hours: Mystery

SUNDAY
7:00-8:00 p.m.: 60 Minutes
8:00-9:00 p.m.: Viva Laughlin *
9:00-10:00 p.m.: Cold Case
10:00-11:00 p.m.: Shark

Originally posted May 16, 2007